Newton-harmonic balancing approach for accurate solutions to nonlinear cubic-quintic Duffing oscillators

Siu Kai Lai, C. W. Lim, B. S. Wu, C. Wang, Q. C. Zeng, X. F. He

Research output: Journal article publicationJournal articleAcademic researchpeer-review

92 Citations (Scopus)

Abstract

This paper presents a new approach for solving accurate approximate analytical higher-order solutions for strong nonlinear Duffing oscillators with cubic-quintic nonlinear restoring force. The system is conservative and with odd nonlinearity. The new approach couples Newton's method with harmonic balancing. Unlike the classical harmonic balance method, accurate analytical approximate solutions are possible because linearization of the governing differential equation by Newton's method is conducted prior to harmonic balancing. The approach yields simple linear algebraic equations instead of nonlinear algebraic equations without analytical solution. Using the approach, accurate higher-order approximate analytical expressions for period and periodic solution are established. These approximate solutions are valid for small as well as large amplitudes of oscillation. In addition, it is not restricted to the presence of a small parameter such as in the classical perturbation method. Illustrative examples are presented to verify accuracy and explicitness of the approximate solutions. The effect of strong quintic nonlinearity on accuracy as compared to cubic nonlinearity is also discussed.
Original languageEnglish
Pages (from-to)852-866
Number of pages15
JournalApplied Mathematical Modelling
Volume33
Issue number2
DOIs
Publication statusPublished - 1 Feb 2009
Externally publishedYes

Keywords

  • Duffing equation
  • Harmonic Balance method
  • Newton's method

ASJC Scopus subject areas

  • Modelling and Simulation
  • Applied Mathematics

Cite this